Alert archive / Ohio / Frost Advisories in 2023

Frost Advisory 9, NWS Cleveland, OH

October 10, 20237 counties in Ohio

NWS Cleveland, OH issued this frost advisory at Oct 10, 2023, 2:32 PM EDT for 7 counties in Ohio. It took effect at Oct 11, 2023, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2023, 2:32 PM EDT (18:32 UTC)
In effect from
Oct 11, 2023, 4:00 AM EDT
Expired
Oct 11, 2023, 8:58 AM EDT
In force
5 hr
Issued by
NWS Cleveland, OH

Counties Ashland County, OH, Holmes County, OH, Knox County, OH, Marion County, OH, Morrow County, OH, Richland County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 98 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1388 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS71 KCLE 101832
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
232 PM EDT Tue Oct 10 2023

OHZ029>031-036>038-047-110245-
/O.NEW.KCLE.FR.Y.0009.231011T0800Z-231011T1300Z/
Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
Including the cities of Mansfield, Ashland, Wooster, Orrville, 
Rittman, Marion, Mount Gilead, Cardington, Millersburg, Killbuck,
and Mount Vernon
232 PM EDT Tue Oct 10 2023

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT WEDNESDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Richland, Ashland, Wayne, Marion, Morrow, Holmes and 
  Knox Counties.

* WHEN...From 4 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
246 
WWUS71 KCLE 110131
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
931 PM EDT Tue Oct 10 2023

OHZ029>031-036>038-047-110945-
/O.CON.KCLE.FR.Y.0009.231011T0800Z-231011T1300Z/
Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
Including the cities of Mansfield, Ashland, Wooster, Orrville, 
Rittman, Marion, Mount Gilead, Cardington, Millersburg, Killbuck,
and Mount Vernon
931 PM EDT Tue Oct 10 2023

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
WEDNESDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Richland, Ashland, Wayne, Marion, Morrow, Holmes and 
  Knox Counties.

* WHEN...From 4 AM to 9 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
609 
WWUS71 KCLE 110849
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
449 AM EDT Wed Oct 11 2023

OHZ029>031-036>038-047-111300-
/O.CON.KCLE.FR.Y.0009.000000T0000Z-231011T1300Z/
Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
Including the cities of Mansfield, Ashland, Wooster, Orrville, 
Rittman, Marion, Mount Gilead, Cardington, Millersburg, Killbuck,
and Mount Vernon
449 AM EDT Wed Oct 11 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as 36 will result in patchy frost 
  formation.

* WHERE...Richland, Ashland, Wayne, Marion, Morrow, Holmes and 
  Knox Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
225 
WWUS71 KCLE 111258
NPWCLE

URGENT - WEATHER MESSAGE
National Weather Service Cleveland OH
858 AM EDT Wed Oct 11 2023

OHZ029>031-036>038-047-111400-
/O.CAN.KCLE.FR.Y.0009.000000T0000Z-231011T1300Z/
Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
Including the cities of Mansfield, Ashland, Wooster, Orrville, 
Rittman, Marion, Mount Gilead, Cardington, Millersburg, Killbuck,
and Mount Vernon
858 AM EDT Wed Oct 11 2023

...FROST ADVISORY IS CANCELLED...

Temperatures will continue to warm the rest of the morning.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this frost advisory went out at Oct 10, 1:54 PM EDT, 38 minutes earlier.

Area forecast discussion, Oct 10, 1:54 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
154 PM EDT Tue Oct 10 2023

.SYNOPSIS...
A trough lingers over northern Ohio and northwest Pennsylvania
through Wednesday as the upper level low meanders just south of
James Bay. This trough will shift east into Quebec by Thursday
allowing a brief window of ridging to build overhead. A warm front
will lift north into the area on Friday followed by cold front
wrapping in from the west on Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Early Afternoon Update...

The forecast remains on track this afternoon with no changes
needed. The lake-effect rain band over Lake Erie is drifting
farther north ahead of an approaching trough, so the lakeshore
areas from Lake County to Erie PA will remain completely dry
the rest of the afternoon.

9:30 AM Update...

Temperatures are warming through the 40s, so allowed the Frost
Advisory to expire as scheduled. Otherwise, a band of lake-
effect rain will remain mostly offshore of Ashtabula and Erie
Counties through the afternoon. This band could brush the
shoreline at times during the mid or late afternoon as a surface
trough begins to push south, so kept slight chance PoPs along
the Erie County PA lakeshore, but the rest of the area will stay
dry. No changes to temperatures for today.

Original Discussion...

Regional radars show showers increasing over Lake Erie. With
southerly flow in the low levels, the expectation is bands will
mostly remain offshore until this evening as the surface trough
tightens up over the lake. However there is enough high
resolution support to raise pops just a bit later this afternoon
and evening as the trough approaches. Other than minor
adjustments to pops, sky cover was also changed to reflect
satellite trends with mostly cloudy conditions in the north and
mostly clear in the south.

Previous discussion...
An expansive and vertically stacked low pressure system is centered
north of the Great Lakes, maintaining cool conditions for another
day. At the surface a ridge of high pressure extends into the Ohio
Valley. A Frost Advisory remains in effect for some counties along
and south of Route 30 this morning. Temperatures have been a little
slow to cool overnight with scattered clouds but most of these
areas will drop several more degrees through sunrise as skies
have generally cleared.

The near term forecast period will be characterized by partial cloud
cover as a spoke of mid-level moisture rotates around the upper low
today. Low levels are starting off fairly dry and lake effect rain
showers are confined to near the Lake Erie shoreline in western New
York. Lake effect rain showers are expected to increase over eastern
Lake Erie today but southwesterly low level flow will keep this
activity focused out over the water for the daytime hours. By
tonight, a low level trough is forecast to cross the lake. The
shifting flow associated with the trough will push rain bands
back onshore after midnight, bringing showers to lakeshore areas
of Northeast Ohio and Northwest Pennsylvania. This trough will
pivot northeast of the area on Wednesday morning and drier air
is forecast to approach Lake Erie from the south. The influx of
drier air will direct lingering showers back north over the
lake with a surface ridge expanding into Ohio.

Temperatures today will be 7-10 degrees below normal again.
Clear skies closer to Central Ohio will allow for some frost
formation tonight in similar areas with lows in the mid 30s.
Southwesterly flow and warm advection will push 925mb
temperatures approximately 3 degrees warmer on Wednesday than
Tuesday with a good deal of sun helping highs to rebound into
the low to mid 60s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
The closed low that's been influencing our weather for several days
will only be slowly exiting to the east through this period, thanks
to extensive high-latitude blocking over much of Canada and the
northwestern Atlantic. Meanwhile, the next trough will eject into
the central Plains Wednesday night and Thursday, causing a large low
pressure to develop. This low pressure will only gradually progress
east towards the northern Ohio Valley and southern Great Lakes due
to the blocking pattern in front of it. The low is expected to reach
maturity and then occlude/stack to our west on Friday before moving
through the southern Great Lakes or northern Ohio Valley on
Saturday. While some models are a bit farther southwest and slower
with the progression of the low pressure, consensus on track and
timing seems to generally be improving. This approaching low
pressure and the warm front lifting north out of the Ohio Valley
ahead of it will be the forecast foci for the short term period.

The first opportunity for rain will be Wednesday night and Thursday
ahead of the warm front that will be lifting across the Ohio Valley,
as moist isentropic lift occurs over the sloped warm frontal
surface. Rain chances are expected to ramp up from the south and
southwest Wednesday evening and night. Rain potential is expected to
lift north and diminish Thursday into Thursday night. Greatest
confidence in rain occurring is across Northwest, North Central, and
Central OH where likely POPs of 60-70% are in the forecast.
Elsewhere, chances top out in the 40-50% range for now. With a lot
of upper-level confluence and some surface high pressure in place to
our north and northeast ahead of the front there is still some
uncertainty how quickly and successfully the rain can push into our
northeastern counties later Wednesday night and Thursday. Rainfall
amounts look modest as the lift isn't very strong and there's no
instability to work with, though where the steadiest rain occurs
amounts may top out near a quarter-inch...most likely west of I-77.

It may take until some point Thursday night for all rain ahead of
the warm front to completely dissipate or lift out of our northern
counties near Lake Erie, though once that occurs there should be a
fairly dry window through most of the day Friday as shortwave
ridging slides across the region ahead of the low pressure and its
occluded front approaching from the west. Good agreement that the
front will push through Friday night into early Saturday from west
to east. Models are in good agreement that a period of upper-level
diffluence and height falls will spread in Friday night atop the
cyclone's warm conveyor belt, which will all combine with low-level
convergence and moisture pooling ahead of the occluded front to
bring a period of rain from west to east. While there are a few
ECMWF ensemble members (less than 10% of them) that still are slower
and more suppressed with the low due to the blocking in place ahead
of it, the rest of the operational models and ensemble members are
in good agreement on this general scenario and the timing of it.
This allows for a mainly dry forecast for the day Friday with 80-90%
POPs for rain spreading in from west to east Friday night...the
slight uncertainty in guidance is reflected by the POPs not being
100% quite yet. QPF amounts of generally a quarter to half-inch are
possible through Friday night. The occluded nature of the low will
likely pinch off most of the instability before it can advect in,
precluding a thunder mention in the forecast. It will begin to get a
bit breezy ahead of the approaching low Friday afternoon into Friday
night, but nothing that's expected to be hazardous.

Lows Wednesday night will generally be in the 40s to near 50, with
highs on Thursday ranging from the upper 50s in our northern
counties to perhaps near 70 towards Marion assuming rain can lift
out of that area quickly enough. Lows Thursday night look to
generally range from the mid 40s to mid 50s. While it's possible our
northern fringes (especially Erie) don't get entirely into the
warmer air on Friday, it's looking increasingly likely that 70s get
into our southern counties at the very least.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Sprawling, vertically stacked low pressure is expected to move
through the southern Great Lakes or northern Ohio Valley Saturday
before a coastal low takes over by Saturday night off the Mid
Atlantic coast. Steadier rain will remain possible into Saturday
from eastern OH into PA, with a bit of a dry slot possibly bringing
some breaks in the rain in from the west through the day. By
Saturday night, the stronger forcing and deeper moisture will be
closer to the developing coastal low. However, the larger upper-
level trough will linger through the rest of the weekend and into
early next week, maintaining chilly and moist cyclonic flow. This
will keep occasional shower chances going, particularly to the south
and southeast of Lake Erie as temperatures aloft get chilly enough
for a lake response for Sunday and Monday. Locations west of
Sandusky and Mansfield will probably start seeing some fleeting
drier breaks by Sunday and Monday, though even here there will be
enough little vort maxes rotating around in the chilly cyclonic flow
to keep a chance of showers perpetually mentioned through at least
Monday. Farther east, have persistent "likely" wording for showers
lasting through the extended. Temperatures will be a few degrees
cooler than average for the period, with lows generally in the 40s
with highs in the 50s. It will also remain breezy out of the north
or northwest. While the weather will be wholly rotten this weekend
nothing hazardous is expected.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
VFR will prevail at all terminals through the TAF cycle. The
main area to watch is KERI where a lake-effect rain band will
settle south and impact the area late tonight. How far south
this band makes it is low confidence, but have VCSH this evening
becoming more frequent after 06Z. MVFR is possible in moderate
to briefly heavy rain tonight into Wednesday morning. Dry
conditions will return by late Wednesday morning.

SW winds of 10-15 knots with gusts of 20-25 knots will continue
this afternoon diminising to 5-10 knots this evening through
Wednesday morning.

Outlook...Non-VFR may return Wednesday night through the weekend
in showers and low clouds.

&&

.MARINE...
Low pressure over Quebec is beginning to slowly drift east and
weaken, but is still maintaining brisk west-southwest flow over Lake
Erie and will continue to do so into Wednesday. Winds and waves have
finally come down enough west of Vermilion to let the Small Craft
Advisory drop off there, though winds of 15-20 knots will still lead
to less than optimal marine conditions. Farther east, winds of 15-25
knots and waves of 5 to 9 feet (especially from the open central
basin waters east towards the nearshore waters from Cleveland east)
will persist through tonight. Winds and waves will begin to
gradually come down on Wednesday. The Small Craft Advisory remains
active through 10 AM Wednesday east of Vermilion. It's looking
increasingly possible that we may need to extend it through
Wednesday afternoon east of Euclid, though will let future shifts
take another look or two before locking that in. At some point by
Wednesday evening the gradient is expected to relax enough to allow
winds to turn more offshore and diminish, so the never ending Small
Craft conditions will eventually abate. There remains some potential
for waterspouts in the vicinity of any lake effect rain bands
through Wednesday, mainly east of Cleveland.

Unfortunately, we probably won't be able to go too long without
headlines once the current ones are off the board. Winds will turn
southeasterly Wednesday night and more east-northeast on Thursday
ahead of low pressure tracking out of the central Plains and a warm
front lifting out of the Ohio Valley ahead of it. East-northeast
winds will turn brisk before the low pressure tracks near or perhaps
just south of Lake Erie on Saturday. As the low pressure goes by,
winds will whip around to the north-northwest and remain stiff out
of that direction through the beginning of next week. Current
impression is that winds will increase to 15-25 knots Thursday night
into Friday and largely remain in that general range through Monday.
This will likely require additional prolonged Small Craft Advisories
beginning as early as Thursday night in the western and central
basins, expanding east by the weekend. The low pressure will be
occluded by the time it moves through, which often makes it
difficult to see gales. However, the pressure gradient just to the
north and northwest of the low will be tight, so a track over or
just south of Lake Erie may lead to a period of low-end northerly to
northwesterly gales Saturday or Saturday night. Current NBM guidance
depicts a 20-40% chance of sustained gales occurring at some point
Saturday or Saturday night over the central basin, so there's enough
of a signal to monitor.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/Garuckas
SHORT TERM...Sullivan
LONG TERM...Sullivan
AVIATION...Garuckas
MARINE...Sullivan
Hazardous weather outlook, Oct 10, 10:00 AM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1000 AM EDT Tue Oct 10 2023

OHZ003-006>014-017>023-027-028-032-033-089-PAZ001>003-111400-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Stark-Mahoning-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
1000 AM EDT Tue Oct 10 2023

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ029>031-036>038-047-111400-
Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
1000 AM EDT Tue Oct 10 2023

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Patchy frost is possible early Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>145-162>165-111400-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
1000 AM EDT Tue Oct 10 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-146>149-166>169-111400-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Avon Point to Willowick OH-Willowick to Geneva-on-
the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
1000 AM EDT Tue Oct 10 2023

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

There will be a chance of waterspouts on Lake Erie through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be a chance of waterspouts on Lake Erie on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Ohio, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.